Alabama, 2003Damaging Wind in Alabama, August 16, 2003
August 16, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 1:20 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 1:20 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT SAT AUG 16 2003
.OVERVIEW...
MODELS IN FAIRLY GOOD AGREEMENT WITH PLACEMENT OF MAIN FEATURES IN
SHORT TERM. THE UPPER LEVEL TROUGH OVER THE EASTERN U.S. SINKS
SOUTH AS RIDGE CONTINUES TO RETROGRADE. SEVERAL IMPULSES WILL MOVE
ACROSS AREA THROUGH TOMORROW BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS.
.SHORT TERM...
CURRENT RADAR LOOP INDICATES A LINE OF SHOWERS AND THUNDERSTORMS
MOVING INTO SOUTHERN AREAS OF FORECAST AREA. ETA INDICATING THAT
REDEVELOPMENT BEHIND THE LINE WILL BE ISOLATED THROUGHOUT THE
EVENING HOURS. WILL BASE FIRST PERIOD POPS ON RADAR AT TIME OF
ISSUANCE BUT EXPECT ISOLATED OR LOW CHANCE POPS WILL SUFFICE. WILL
ALSO ADD PATCHY MORNING FOG MOST LOCALES AS GROUND WILL BE PRETTY
SATURATED OVERNIGHT.
AS FOR TOMORROW...EXPECT SCATTERED CONVECTION TO DEVELOP AGAIN AS
ANOTHER IMPULSE MOVES ACROSS AREA. ETA BRINGS MCS ACROSS EASTERN
PORTIONS OF AREA LATE SUNDAY NIGHT AND MONDAY MORNING...HOWEVER
NOT REAL CONFIDENT IN THIS FEATURE AND WILL GO WITH 30 POPS NORTH...
20 SOUTHERN AREAS AT THIS TIME.
.EXTENDED...
UPPER TROUGH MOVES OFF TO EAST AS NEXT TROUGH DEVELOPS OVER THE
PLAINS BY MIDWEEK. SOUTHERN FLOW AT THE LOWER LEVELS WILL CONTINUE
TO PROVIDE SOME GULF MOISTURE...BUT WITH A MORE ZONAL FLOW ALOFT
SLIGHT CHANCE POPS CONTINUE TO LOOK GOOD THROUGH THE EXTENDED
PERIODS.
.PRELIMINARY NUMBERS...
BHM 72 92 72 92 71 / ?? 40 30 20
MGM 73 94 73 93 72 / ?? 40 20 20
.BHM...NONE.
83
Hazardous weather outlook, Aug 16, 12:34 PM CST, 4 hours 21 minutes before
ALZ011>015-017>050-162030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A WEAK SURFACE PRESSURE TROUGH ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA...FROM ALICEVILLE...TO TUSCALOOSA...BIRMINGHAM...AND
TALLADEGA...WILL ACT AS A FOCUSING MECHANISM FOR ENHANCED CHANCES OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WITH
PLENTY OF MOISTURE IN THE ATMOSPHERE...RAINFALL COULD BE LOCALLY
HEAVY WITH THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 16, 1:43 PM CST, 3 hours 12 minutes before
ALZ037-162045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT SAT AUG 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TALLAPOOSA COUNTY UNTIL 345 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM.
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NEW SITE...MOVING SOUTH AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NEW SITE...
GOLDVILLE...JACKSONS GAP...DADEVILLE AND CAMP HILL THROUGH 345 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS...AND
SMALL HAIL. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR
BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND.
LAT...LON 3314 8577 3309 8597 3270 8589 3278 8559
Special weather statement, Aug 16, 3:44 PM CST, 1 hour 11 minutes before
ALZ048-162245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT SAT AUG 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 545 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 22 MILES SOUTHWEST OF COTTONTON TO 29
MILES SOUTH OF COTTONTON...MOVING SOUTH AT 10 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR THROUGH
545 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS
COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.
LAT...LON 3219 8515 3206 8500 3242 8449 3261 8472
Special weather statement, Aug 16, 3:45 PM CST, 1 hour 10 minutes before
ALZ050-162245-
SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY AFFECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT SAT AUG 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR BARBOUR COUNTY UNTIL 545 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WINDS ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS.
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM EAST CENTRAL BARBOUR COUNTY TO SOUTH
CENTRAL BARBOUR COUNTY...MOVING SOUTH AT 10 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR THROUGH
545 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES. STRONG WINDS ARE ALSO POSSIBLE WITH THESE STORMS...WHICH
COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.
LAT...LON 3203 8522 3174 8526 3133 8533 3162 8529
Special weather statement, Aug 16, 4:09 PM CST, 46 minutes before
ALZ019-162245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT SAT AUG 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN COUNTY UNTIL 545 PM
CDT...
.SMALL HAIL IS LIKELY FROM AN APPROACHING THUNDERSTORM.
.LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM.
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF ANNISTON...NEAR BLUE MOUNTAIN...
MOVING SOUTH AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...
JACKSONVILLE...BLUE MOUNTAIN...ANNISTON AND WEST END-COBB TOWN
THROUGH 545 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND HEAVY
RAINFALL.
HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3382 8577 3379 8598 3362 8594 3367 8573
Special weather statement, Aug 16, 4:24 PM CST, 31 minutes before
ALZ020-162300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SAT AUG 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 600 PM
CDT...
.SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING SOUTHWEST AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY...CENTRE...
CEDAR BLUFF...POPE AND BALL FLAT THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM
AS WELL.
LAT...LON 3410 8544 3396 8560 3397 8574 3402 8575
3411 8580 3424 8559Thunderstorm Wind, Cherokee
- When
- August 16, 4:55 PM CST
- Where
- Cherokee County, 5 mi SW of Centre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.100, -85.733
Trees were knocked down along CR 38 near Plano.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368464.